Side Effects of Antiepileptic Medications

Home > Strong Foundations > How Epilepsy Can affect Learning > Side Effects of Antiepileptic Medications

Antiepileptic medications can impact cognition and learning either positively or negatively. Where medications successfully control the seizures, they are reducing the abnormal activity in the brain which can affect learning, therefore improving the child’s ability to learn.

Sometimes medications may negatively affect the child’s ability to learn. This can be related to the dose of the medication, length of time taking the medication, the type of medication or combination of medications.

Some common unwanted side effects of antiepileptic drugs include:

  • Poor concentration, short term memory loss
  • Hyperactivity, drowsiness, or fatigue
  • Visual problems – blurred or double vision
  • Speech problems
  • Poor coordination and balance, dizziness and unsteadiness
  • Nausea, vomiting, weight gain or loss
  • Depression, aggressiveness, anti-social behaviours

The challenge is to control the seizures while not compromising the child’s learning. Sometimes this will be difficult. It is best to speak with your child’s neurologist about possible side effects, and if they are being experienced, and discuss alternative options for treatment.